A case report of erythroderma in a patient with borderline leprosy on reversal reaction: a result of the exacerbated reaction?
BACKGROUND: Erythroderma is characterized by erythema and scaling affecting more than 90% of the body surface area. Inflammatory, neoplastic and, more rarely, infectious diseases may culminate with erythroderma. Diagnosis of the underlying disorder is therefore crucial to institute the appropriate therapy. Leprosy is a chronic infectious disease that is endemic in Brazil. Here we present an unusual case of leprosy and reversal reaction causing erythroderma, and we discuss the underlying immunological mechanisms which could contribute to the generalized skin inflammation.
CASE PRESENTATION: We report a case of a patient with reversal reaction (RR) in borderline borderline leprosy presenting with erythroderma and neural disabilities. Histopathology of the skin showed regular acanthosis and spongiosis in the epidermis and, in the dermis, compact epithelioid granulomas as well as grouped and isolated bacilli. This duality probably reflects the transition from an anergic/multibacillary state to a state of more effective immunity and bacillary control, typical of RR. Leprosy was successfully treated with WHO's multidrug therapy, plus prednisone for controlling the RR; the erythroderma resolved in parallel with this treatment. Immunologic studies showed in situ predominance of IFNγ + over IL-4+ lymphocytes and of IL-17+ over Foxp3+ lymphocytes, suggesting an exacerbated Th-1/Th-17 immunoreactivity and poor Th-2 and regulatory T-cell responses. Circulating Tregs were also diminished. We hypothesize that the flare-up of anti-mycobacteria immunoreactivity that underlies RR may have triggered the intense inflammatory skin lesions that culminated with erythroderma.
CONCLUSIONS: This case report highlights the importance of thorough clinical examination of erythrodermic patients in search for its etiology and suggests that an intense and probably uncontrolled leprosy RR can culminate in the development of erythroderma.